Overdose rates in Washington state are on pace to break another record in 2021. At the same time, a local program is working to fight substance abuse in youth.

Quincy Partnership for Youth is partnering with Quincy Recreation Department, Washington State Healthcare Authority, Grant Integrated Services and Evolve Fitness to bring a one-day conditioning program to local high school students.

The program, Nourishing Our Well-being(NOW), will allow 40 high school students on Aug. 11 to learn skills that will give them the tools to develop healthy habits related to substance abuse, sleep, nutrition, physical activity and friendship.

It will be a two-and-a-half hour event that will be split into an outdoor conditioning session and an indoor classroom session.

Overdoses are occurring across all ages, races and ethnicities, and socio-economic backgrounds, the state Department of Health said in a July 20 news release. The preliminary data show 418 overdose deaths in the first three months of 2021 compared to 378 overdose deaths in the first three months of 2020, and of the 418 overdose deaths, 46% (191) are linked to fentanyl, according to the release.

“One concerning trend is the prevalence of young adult mortality; of the fentanyl related deaths, 55 (of 191) were under 30 years of age,” the release said.

Due to this rising number, state health officials are asking that people learn overdose signs and carry naloxone if they plan on consuming any drug not purchased at a pharmacy or cannabis dispensary or have friends and family that do.

The DOH suggests:

Carry at least two doses of the overdose reversal drug naloxone.

Know the signs and symptoms of an opioid overdose: blue lips (ashy white lips on a person of color) and blue fingernails; struggling/no breathing; being unresponsive to external stimuli.

If someone may be overdosing, call 9-1-1, give naloxone, and perform rescue breathing.

Find locations near you that provide naloxone and instructions on how to use it, as well as a page specifically about fentanyl.

Use with someone else whenever possible. If you can’t or don’t want to use with someone, consider calling Never Use Alone: (800) 484-3731.

If using fentanyl test strips, no matter the test result, still proceed with caution.

Assume that any substance that you do not purchase at a pharmacy or cannabis dispensary contains fentanyl.

“The first few minutes are critical in a potential overdose, especially in rural areas where it can take emergency medical services 10 minutes or longer to arrive,” said Dr. Bob Lutz in the release. Lutz is a state medical adviser for the Department of Health.

For more information on the NOW program call (509) 761-0077 or email quincypartnership@gmail.com

Join the online forum

Discuss this article with your neighbors or join the community conversation. Powered by our sister paper, The Wenatchee World.